The most common arrhythmia associated with LQTS is torsades de pointes (TdP) . This is more commonly associated with hypomagnesaemia, and is generally paroxysmal and benign. In LQTS TdP is usually preceded by abnormally large T-U waves and may degenerate into ventricular fibrillation [2, 3].
What causes LQTS? LQTS can be caused by genetic abnormalities that prolong the repolarization of the cardiac muscle. It is also one of the most common reasons that the FDA gives a medication a “black box” warning. This warning means that medical studies indicate that a possible side effect of the medication is life threatening.
People at risk of developing congenital LQTS include seemingly healthy young adults, especially if a family member has the disorder . Athletes and people under severe stress are also at higher risk of developing LQTS.
When should I suspect LQTS? A good patient history should be conducted. Patients with LQTS often suffer from fainting from episodes of TdP or seizures [7, 8]. As I stated above, these patients are usually otherwise very healthy young individuals. They may be older, which is more commonly associated with the medication-induced version.
It is not always common practice to do a 12-lead on younger patients, especially younger females. It may be reasonable, if you suspect possible LQTS, to first apply only your limb leads. This can give you a rough estimate of the QT interval. If it looks suspicious, explain the procedure and perform a 12-lead ECG. With female patients, it is best to use a female care provider, if one is available. If the patient’s parents are on scene, having them present during the application of the 12-lead may be a consideration as well.
So what can I do in the prehospital environment? Just by reading this article, you are already a step ahead. Being able to identify LQTS may better prepare you for an acute cardiac event. These patients should be transported to a cardiac facility if possible, and your assessment should be given to the receiving facility. You may be the first clinician to recognize the syndrome, and this could save the patient’s life in the future.
No emergent treatment is necessary unless the patient’s condition dictates. Follow your agencies guidelines; this should include a Magnesium Sulfate infusion for patients whom develop TdP.
What happens at the hospital? The patient’s treatment may be as simple as lifestyle changes or prescribed medications; some patients may receive an ICD (implantable cardioverter defibrillator) [9, 10, 11]. The ICD is used prophylactically to counteract lethal arrhythmias.
There are many conditions out there that may cause sudden cardiac arrest. LQTS is common, but a call revealing LQTS may not be; just consider this another weapon in your arsenal of assessments.
 Kanki H, Yang P, Xie HG, Kim RB, George AL Jr, and Roden DM. 2002. "Polymorphisms in beta-adrenergic receptor genes in the acquired long QT syndrome." Journal Of Cardiovascular Electrophysiology 13, no. 3: 252-256. MEDLINE with Full Text, EBSCOhost (accessed August 8, 2009)
 Napolitano C, Schwartz PJ, Brown AM, Ronchetti E, Bianchi L, Pinnavaia A, Acquaro G, and Priori SG. 2000. "Evidence for a cardiac ion channel mutation underlying drug-induced QT prolongation and life-threatening arrhythmias." Journal Of Cardiovascular Electrophysiology 11, no. 6: 691-696. MEDLINE with Full Text, EBSCOhost (accessed August 8, 2009).
 Kirchhof P, Franz MR, Bardai A, and Wilde AM. 2009. "Giant T-U waves precede torsades de pointes in long QT syndrome: a systematic electrocardiographic analysis in patients with acquired and congenital QT prolongation." Journal Of The American College Of Cardiology 54, no. 2: 143-149. MEDLINE with Full Text, EBSCOhost (accessed August 8, 2009).
 Tong KL, Lau YS, and Teo WS. 2001. "A case series of drug-induced long QT syndrome and Torsade de Pointes." Singapore Medical Journal 42, no. 12: 566-570. MEDLINE with Full Text, EBSCOhost (accessed August 8, 2009).
 Raviña T, Raviña M, and Gutierrez J. 2009. "Isoproterenol enhancement of I(Ks) current in amiodarone-induced long QT syndrome." International Journal Of Cardiology 133, no. 3: 402-406. MEDLINE with Full Text, EBSCOhost (accessed August 8, 2009).
 Kauferstein S, Kiehne N, Neumann T, Pitschner HF, and Bratzke H. 2009. "Cardiac gene defects can cause sudden cardiac death in young people." Deutsches Ärzteblatt International 106, no. 4: 41-47. MEDLINE with Full Text, EBSCOhost (accessed August 8, 2009).
 Akkerhuis JM, Baars HF, Marcelis CL, Akkerhuis KM, and Wilde AA. 2007. "[Congenital long QT-syndrome: the cause of recurrent syncope and sudden death at a young age]." Nederlands Tijdschrift Voor Geneeskunde 151, no. 43: 2357-2364. MEDLINE with Full Text, EBSCOhost (accessed August 8, 2009).
 Akhtar MJ. 2002. "All seizures are not epilepsy: many have a cardiovascular cause." JPMA. The Journal Of The Pakistan Medical Association 52, no. 3: 116-120. MEDLINE with Full Text, EBSCOhost (accessed August 8, 2009).
 Mönnig G, Köbe J, Löher A, Eckardt L, Wedekind H, Scheld HH, Haverkamp W, et al. 2005. "Implantable cardioverter-defibrillator therapy in patients with congenital long-QT syndrome: a long-term follow-up." Heart Rhythm: The Official Journal Of The Heart Rhythm Society 2, no. 5: 497-504. MEDLINE with Full Text, EBSCOhost (accessed August 8, 2009).
 Goel AK, Berger S, Pelech A, and Dhala A. 2004. "Implantable cardioverter defibrillator therapy in children with long QT syndrome." Pediatric Cardiology 25, no. 4: 370-378. MEDLINE with Full Text, EBSCOhost (accessed August 8, 2009).
 Zareba W, Moss AJ, Daubert JP, Hall WJ, Robinson JL, and Andrews M. 2003. "Implantable cardioverter defibrillator in high-risk long QT syndrome patients." Journal Of Cardiovascular Electrophysiology 14, no. 4: 337-341. MEDLINE with Full Text, EBSCOhost (accessed August 8, 2009).